E-ISSN 2231-3206 | ISSN 2320-4672
 

Original Research 


Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol

Aarti Dave, Surohi Shah, Yogin Mistry, Naina Chaturvedi, Disha Jariwala.

Abstract
Background: India is among the largest countries to implement the revised national tuberculosis (TB) control program (RNTCP). Ocular toxicity of ethambutol has been known since 1962. It can be halted with early detection and cessation of the contributing drug.

Aims and Objectives: This study aims to detect early ocular toxicity of ethambutol in TB patients under directly observed treatment strategy (DOTS).

Materials and Methods: This was a prospective cross-sectional study of 30 patients getting AKT including ethambutol along with isoniazid, rifampicin, and pyrazinamide under RNTCP‑DOTS center at a tertiary care hospital. The detailed history, best-corrected visual acuity (BCVA), color vision, fundus examination, visual field, retinal nerve fiber layer (RNFL) thickness, and central subfield macular thickness were carried out in all patients pretreatment and then at the 2nd month of treatment.

Results: The mean age of patient was 44.87 years. Reduced visual acuity from the baseline was noted at the second in 23.33% of the right eyes (P = 0.01) and 30% of the left eyes (P < 0.01). Mean temporal RNFL thickness was significantly reduced from baseline after 2 months of treatment (P = 0.046). No significant difference was observed with color vision and visual fields pre- and post-treatment.

Conclusion: The assessment of BCVA, color vision, visual field, RNFL, and macular thickness is essential at baseline and thereafter at frequent intervals to detect early ethambutol toxicity and probable reversible visual loss.

Key words: Ethambutol; Retinal Nerve Fiber Layer; Color Vision; Visual Field


 
ARTICLE TOOLS
Abstract
PDF Fulltext
How to cite this articleHow to cite this article
Citation Tools
Related Records
 Articles by Aarti Dave
Articles by Surohi Shah
Articles by Yogin Mistry
Articles by Naina Chaturvedi
Articles by Disha Jariwala
on Google
on Google Scholar


How to Cite this Article
Pubmed Style

Dave A, Shah S, Mistry Y, Chaturvedi N, Jariwala D. Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021


Web Style

Dave A, Shah S, Mistry Y, Chaturvedi N, Jariwala D. Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. http://www.njppp.com/?mno=105661 [Access: November 30, 2021]. doi:10.5455/njppp.2022.12.08272202113082021


AMA (American Medical Association) Style

Dave A, Shah S, Mistry Y, Chaturvedi N, Jariwala D. Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021



Vancouver/ICMJE Style

Dave A, Shah S, Mistry Y, Chaturvedi N, Jariwala D. Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021



Harvard Style

Dave, A., Shah, . S., Mistry, . Y., Chaturvedi, . N. & Jariwala, . D. (2022) Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021



Turabian Style

Dave, Aarti, Surohi Shah, Yogin Mistry, Naina Chaturvedi, and Disha Jariwala. 2022. Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021



Chicago Style

Dave, Aarti, Surohi Shah, Yogin Mistry, Naina Chaturvedi, and Disha Jariwala. "Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol." doi:10.5455/njppp.2022.12.08272202113082021



MLA (The Modern Language Association) Style

Dave, Aarti, Surohi Shah, Yogin Mistry, Naina Chaturvedi, and Disha Jariwala. "Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol." doi:10.5455/njppp.2022.12.08272202113082021



APA (American Psychological Association) Style

Dave, A., Shah, . S., Mistry, . Y., Chaturvedi, . N. & Jariwala, . D. (2022) Ocular side effects in tuberculosis patients receiving direct observed therapy containing ethambutol. doi:10.5455/njppp.2022.12.08272202113082021